Digoxin toxicity with normal digoxin and serum potassium levels: Beware of magnesium, the hidden malefactor

Mamatha Punjee Raja Rao*, Prashanth Panduranga, Kadhim Sulaiman, Mahmood Al-Jufaili

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

11 Citations (Scopus)

Abstract

Background: In recent years, digoxin use has been on the decline, with decreased incidence of digoxin toxicity. Hence, digoxin toxicity, when it occurs, remains an elusive diagnosis to emergency physicians. Objective: To present a case of digoxin toxicity with normal levels of digoxin and serum potassium, but with severe hypomagnesemia. Case Report: A 66-year-old woman presented with junctional tachycardia and ectopic atrial tachycardia. She was known to have congestive cardiac failure on diuretic therapy. Her serum digoxin level was within the normal range (2.4 nmol/L [normal = 1.9-2.6]) along with a normal serum potassium level (3.9 mmol/L [normal = 3.5-5]). However, there was severe hypomagnesemia (0.39 mmol/L [normal = 0.65-1.25]) precipitating digoxin-induced dysrhythmia, which responded well to intravenous magnesium therapy. Conclusion: This case reiterates that digoxin toxicity can occur in patients with normal digoxin and potassium levels, and in such patients, magnesium needs to be checked and treated to prevent potentially life-threatening dysrhythmias.

Original languageEnglish
Pages (from-to)e31-e34
JournalJournal of Emergency Medicine
Volume45
Issue number2
DOIs
Publication statusPublished - Aug 2013
Externally publishedYes

Keywords

  • digoxin toxicity
  • dysrhythmia
  • hypokalemia
  • hypomagnesemia

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Digoxin toxicity with normal digoxin and serum potassium levels: Beware of magnesium, the hidden malefactor'. Together they form a unique fingerprint.

Cite this